Nebraska, 2019

High Wind in Nebraska, November 30, 2019

November 30, 2019 · NWS LBF · 13 events in 13 counties and zones

A powerful storms system produced high winds across portions of southwest, central and north central Nebraska during the afternoon and evening hours on November 30th. Northwest winds ranged as high as 35 to 45 mph with a few gusts around 65 mph recorded.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful storms system produced high winds across portions of southwest, central and north central Nebraska during the afternoon and evening hours on November 30th. Northwest winds ranged as high as 35 to 45 mph with a few gusts around 65 mph recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 6:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 30, 6:32 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 AM CST Sat Nov 30 2019

.SHORT TERM...(Today through Sunday)
Issued at 355 AM CST Sat Nov 30 2019

The next major winter system is already impacting portions of
northern Nebraska this morning. This strong low pressure system will
bring rain, snow, and strong winds to much of north central and
western Nebraska through Saturday and into Sunday morning.

Warmer temperatures south of Highway 2 have kept precipitation as
all rain or drizzle. However, across the north where colder air has
been pushing into the region, precipitation has changed over to
sleet and light snow. As this low continues to deepen and develop
over central Nebraska and colder air filters in behind it,
precipitation will become all snow across the region. Snow will be
heaviest across the north (generally north of Highway 2). Here, snow
will taper from near 11 inches across northern Sheridan county to 2
inches in Custer county. An inch can be expected along the I-80
corridor with less than and inch expected south of I-80.

In addition to snow accumulations, this system will also bring the
potential for extremely strong winds. As the low develops and
strengthens over Nebraska, the pressure gradient will tighten
resulting in strong surface winds. The strongest winds will likely
be between 9am CST and 6pm CST. During this timeframe, gusts up to
55 to 65 mph (possibly even up to 70 mph) could be seen across
southwest Nebraska and into central Nebraska. These strong winds
will be of concern across northern Nebraska where the heaviest
snowfall is expected. Blowing and drifting snow as well as
visibility reductions are anticipated on Saturday. If traveling,
expect snow covered and slippery roadways.

Have gone ahead and upgraded Holt county from a winter weather
advisory to a winter storm warning. The main reasons for the upgrade
include the concerns for strong winds with light snow. While snow
totals across the county will only be in the 2 to 4 inch range, wind
gusts up to 40 to 45 mph Saturday evening will cause significant
blowing and drifting of snow. The strong winds will also cause
reductions in visibility leading to hazardous travel conditions.
With Boyd county to the north already in a winter storm warning and
expected to see similar snow and wind criteria, it seemed logical to
put Holt in the warning as well. In addition, have included Wheeler
county in the high wind warning. Snow totals are expected to be only
in the 1 to 2 inch range, but winds will still gust to 45 to 50 mph.
While slightly below high wind criteria, there is a concern of an
isolated stronger gust to 55 or 60 mph on Saturday evening which
would verify a high wind warning in this area.

Some concerns with the forecast already include the potential to be
too low on snow totals. As this is written we received a snow total
of 8 inches in Chadron already. While Chadron is not in our forecast
area, it is just to the west. This is about 3 inches higher than
what has been forecasted. Will need to keep an eye on reports across
northern Sheridan county as this could mean totals need to be
increased across this area as well.

Gusty winds up to 40 mph will continue across north central Nebraska
through 6am CST Sunday before completely diminishing as the low
pressure system pushes off to the northeast and the pressure
gradient loosens. Precipitation will also continue through Saturday
night and into Sunday morning across the north. Light additional
snowfall is expected (1 to 3 inches). Blowing snow will remain a
concern through Saturday night and Sunday before winds decrease
Sunday afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 355 AM CST Sat Nov 30 2019

Quieter weather returns on Sunday afternoon as high pressure builds
into the central Plains. This high will bring pleasant weather to
north central Nebraska through next week. A quick moving shortwave
moving off the Rockies will result in precipitation Thursday moving
across northern Kansas. For now, will put some slight chance PoPs
(15 to 20 percent) in the forecast for Thursday morning and
afternoon. Temperatures in the 40s will keep this precipitation as
all liquid. This may have to be adjusted over the next several days
as models get a better handle on this shortwave.

For temperatures, despite recent snow pack, highs will return into
the low to mid 40s across the north by the middle of next week.
Highs are expected to reach the low 50s south of I-80. Low
temperatures remain in the the 20s through the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CST Sat Nov 30 2019

Unsettled weather next 24 hours with myriad of aviation concerns.
Storm system with surface low currently overhead will evolve east
across Nebraska today. This will promote strong winds area-wide,
peaking up to 65 mph with the highest gusts across the southeast
Panhandle to southwest NE to the southern Sandhills. Meanwhile,
precip/snow will grow in coverage and intensity this morning-early
afternoon from northwestern NE east and south. Of which, snow
more so occasional farther south. Blizzard conditions anticipated
at times across far northwest Sandhills and parts of northern NE
today-tonight. Flight categories IFR-LIFR across much of the
Sandhills and northern NE, MVFR elsewhere. Flight categories will
see little improvement today, especially across northern NE with
falling and blowing snow. Thereafter will see some improvement
across the southeast Panhandle and southwestern NE as low-end VFR
ceilings (less than 7 kft) start to spread there.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CST /5 AM MST/ Sunday for NEZ022-
026>029-035>038-056>059-069>071.

Winter Storm Warning from noon today to noon CST Sunday for
NEZ007-010.

Blizzard Warning until noon CST /11 AM MST/ Sunday for NEZ004-
005-023-024-094.

Blizzard Warning from 9 AM this morning to noon CST Sunday for
NEZ006-008-009-025.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...ET
Hazardous weather outlook, Nov 30, 4:36 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
436 AM CST Sat Nov 30 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-011045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
436 AM CST Sat Nov 30 2019 /336 AM MST Sat Nov 30 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Blizzard warnings, winter storm warnings, and high wind warnings
are in effect. Blizzard conditions are expected across parts of
northern Nebraska and the northwest Sandhills as strong winds,
snow, and blowing snow occur. The heaviest snowfall, 6 inches or
more, is expected along and north of Highway 20 west of
Valentine. Travel could be very difficult to impossible.
Elsewhere, high winds with gusts up to 65 mph are anticipated
across the southeast Panhandle, southwestern Nebraska and the
southern Sandhills. See the latest winter weather and high wind
messages for more detailed information. Keep up to date with the
latest forecast with the National Weather Service, and check the
latest road conditions with Nebraska 5 1 1 before traveling.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Blizzard and winter storm warnings are in effect to noon central
standard time Sunday across northern Nebraska and the far
northwest Sandhills. Elsewhere, patchy blowing snow can be
expected Sunday. Remember to check the latest road conditions
with Nebraska 5 1 1 if traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, however,
snow and wind reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Nov 30, 6:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     SNOW             6 N GORDON              42.89N 102.20W
11/30/2019  E5.0 INCH        SHERIDAN           NE   CO-OP OBSERVER

            POOR VISIBILITY FROM FALLING SNOW. WINDS LIGHT.

&&

ET
Local storm report, Nov 30, 7:27 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNE VALENTINE         42.89N 100.54W
11/30/2019  M2.9 INCH        CHERRY             NE   TRAINED SPOTTER

            NEW SNOW AS OF 7 AM CST.

&&

ET
Special weather statement, Nov 30, 7:42 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
742 AM CST Sat Nov 30 2019

NEZ022-035>037-056>059-301700-
Garden-Arthur-McPherson-Logan-Deuel-Keith-Perkins-Lincoln-
Including the cities of Oshkosh, Lewellen, Arthur, Tryon,
Ringgold, Stapleton, Chappell, Big Springs, Ogallala, Paxton,
Grant, and North Platte
742 AM CST Sat Nov 30 2019 /642 AM MST Sat Nov 30 2019/

...SNOW SHOWERS OR SNOW SQUALLS POSSIBLE THROUGH LATE MORNING...

Conditions will favor snow showers or snow squalls through late
morning as a strong winter storm moves east across Nebraska.
Affected locations will see rapidly changing conditions with
brief heavy snow and gusty winds, including visibilities less than
a half mile at times. Quick snow accumulations of an inch or so
are possible.

Those traveling are encouraged to follow the weather and check
the latest road conditions before going out. Be prepared for
blowing and drifting snow and hazardous travel conditions in snow
showers or snow squalls.

ET
Local storm report, Nov 30, 9:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NE KILGORE            42.95N 100.95W
11/30/2019  M2.0 INCH        CHERRY             NE   CO-OP OBSERVER

&&

CCOLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Hayes

When
November 30, 10:00 AM CST to 8:00 PM CST
Where
Hayes forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded a peak wind gust of 66 mph at 610 pm CST. Northwest winds of 35 to 45 mph with a few gusts to around 65 mph were common across Hayes County beginning late morning and continuing through the afternoon into the early evening hours.

High Wind, Frontier

When
November 30, 10:00 AM CST to 7:00 PM CST
Where
Frontier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The nearby McCook ASOS recorded a peak wind gust of 59 mph at 202 pm CST. Northwest winds of 35 to 45 mph with a few gusts to around 60 mph were common across Frontier County through the afternoon into the early evening hours.

High Wind, Lincoln

When
November 30, 10:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS recorded a peak wind gust of 59 mph at 348 pm CST. Northwest winds of 35 to 45 mph with a few gusts to around 60 mph were common across Lincoln County through the afternoon into the early evening hours.

High Wind, Logan

When
November 30, 10:00 AM CST to 7:00 PM CST
Where
Logan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a peak wind gust of 59 mph at 348 pm CST. Northwest winds of 35 to 45 mph with a few gusts to around 60 mph were common across Logan County through the afternoon into the early evening hours.

High Wind, Perkins

When
November 30, 10:00 AM MST to 7:00 PM MST
Where
Perkins forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded a peak wind gust of 66 mph at 510 pm MST. Northwest winds of 35 to 45 mph with a few gusts to around 65 mph were common across Perkins County beginning late morning and continuing through the afternoon into the early evening hours.

High Wind, Chase

When
November 30, 10:00 AM MST to 7:00 PM MST
Where
Chase forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded a peak wind gust of 66 mph at 510 pm MST. Northwest winds of 35 to 45 mph with a few gusts to around 65 mph were common across Chase County beginning late morning and continuing through the afternoon into the early evening hours.

High Wind, Custer

When
November 30, 2:00 PM CST to 11:00 PM CST
Where
Custer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 64 mph at 644 pm CST. Northwest winds of 35 to 45 mph with a few gusts near 65 mph were common across Custer County through the afternoon into the evening hours.

High Wind, Blaine

When
November 30, 2:00 PM CST to 11:00 PM CST
Where
Blaine forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

The nearby Broken Bow ASOS recorded a peak wind gust of 64 mph at 644 pm CST. Northwest winds of 35 to 45 mph with a few gusts near 65 mph were common across Blaine County through the afternoon into the evening hours.

High Wind, Loup

When
November 30, 2:00 PM CST to 11:00 PM CST
Where
Loup forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

The nearby Broken Bow ASOS recorded a peak wind gust of 64 mph at 644 pm CST. Northwest winds of 35 to 45 mph with a few gusts near 65 mph were common across Loup County through the afternoon into the evening hours.

High Wind, Garfield

When
November 30, 2:00 PM CST to 11:00 PM CST
Where
Garfield forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

The nearby Ord ASOS recorded a peak wind gust of 62 mph at 839 pm CST. Northwest winds of 35 to 45 mph with a few gusts around 60 mph were common across Garfield County through the late afternoon into the evening hours.

High Wind, Wheeler

When
November 30, 2:00 PM CST to 11:00 PM CST
Where
Wheeler forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

The nearby Ord ASOS recorded a peak wind gust of 62 mph at 839 pm CST. Northwest winds of 35 to 45 mph with a few gusts around 60 mph were common across Wheeler County through the late afternoon into the evening hours.

High Wind, Keith

When
November 30, 5:00 PM MST to 7:00 PM MST
Where
Keith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded sustained winds of 40 to 45 mph between 500 pm and 615 pm MST. Northwest winds of 35 to 45 mph with a few gusts to around 50 mph were common across Keith County through the afternoon into the early evening hours.

High Wind, Deuel

When
November 30, 5:00 PM MST to 7:00 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded sustained winds of 40 to 45 mph between 500 pm and 615 pm MST. Northwest winds of 35 to 45 mph with a few gusts to around 50 mph were common across Deuel County through the afternoon into the early evening hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860795, 860797, 860803, 860804, 860788, 860790, 860807, 860808, 860809, 860810, 860811, 860814, 860815.